Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 217, NWS Midland/Odessa, TX

June 22, 2003Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2003, 7:51 PM CDT for Andrews County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 7:51 PM CDT (00:51 UTC)
Expired
Jun 22, 2003, 8:30 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KMAF 230051
SVRMAF
TXC003-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ANDREWS...MOVING NORTHEAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ANDREWS AND FLOREY

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3243 10284 3212 10279 3216 10225 3250 10226
          3249 10258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:48 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 5:48 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SUN JUN 22 2003

WILL SEND AN UPDATE SHORTLY TO INCREASE POPS FROM THE BIG BEND...
NORTH THROUGH THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO.  LOW
LEVEL CONVERGENCE HAS INCREASED ALONG AN ILL DEFINED DRYLINE
EXTENDING NORTH/SOUTH ROUGHLY ALONG AFOREMENTIONED LOCATIONS.
INTENSE SURFACE HEATING...COPIOUS AMOUNTS OF LOW LEVEL MOISTURE...
AND AN INCREASE IN LOW LEVEL CONVERGENCE ALONG DRYLINE APPARENTLY
ENOUGH TO OVERCOME WARM MID LEVEL TEMPERATURES/RIDGE ALOFT.  FLOW
IN THE MID LEVELS IS WEAK THOUGH...NOT TO MENTION WET BULB ZERO
HEIGHTS NEAR 12K FT AGL.  COULD SEE A MARGINALLY SEVERE HAILER WITH
THESE STORMS...BUT EXPECT FOR THE MOST PART UNORGANIZED...LOCALLY
HEAVY RAINERS.  WILL TWEAK SKY COVER ALSO.

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Jun 22, 6:52 PM CDT, 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...WEST
OF A LAMESA...ODESSA...FORT STOCKTON...AND BIG BEND LINE. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY
RAINFALL...DEADLY LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:43 PM CDTSevere Thunderstorm WarningMAFReeves47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.